Doctor insights on:
Antibiotics That May Cause Reactions In Pcn Allergic Patients
Would the older or newer generation of cephalosporins antibiotics be more likely to cause anaphylaxis in patients severely allergic to penicillin?
See below: Persons with type 1 immediate hypersensity to penicillin antibiotics should generally avoid taking cephalosporin antibiotics because of the low but real risk of cross allergenicity. Safe alternative antibiotics include vancomycin, septra, (sulfamethoxazole and trimethoprim) macrolides, tetracyclines, aztreonam, clindamycin, zyvox, quinolones etc. ...Read moreSee 2 more doctor answers
Was recently dx'd with lupus & am allergic to Keflex. Heard that lupus patients tend to have strong reactions to penicillin, should I avoid penicilin?
Maybe: Penicillin allergy is usually secondary to either the beta-lactam components or the minor determinants. If you are found to be allergic (via skin testing) to the beta-lactam component then you are at risk for sensitization to all beta-lactam medications, including cephalosporins. Fortunately in the majority of people, this is not the case. You should consult with your local allergy specialist. ...Read moreSee 1 more doctor answer
Allergy test.: Penicillin allergy testing is available. A series of skin scratches, followed by under the skin tests are performed over 30-40 minutes. If they show no reaction, then a dose of penicillin may be given in the doctor's office to confirm beyond a doubt that there is no immediate reaction. By returning penicillin and other antibiotic choices, cost-effective treatments become available again. ...Read moreSee 1 more doctor answer
Depends: When one is truly allergic to penicillin, if given this could cause a reaction anywhere from hives to serious anaphylaxis. A great number of people who have a history of a reaction to penicillin, especially just a rash, may not truly be allergic or at risk. A board certified allergist can do an evaluation including allergy skin tests and an oral challenge if indicated. ...Read moreSee 1 more doctor answer
A 64-year-old patient with endocarditis who must be treated with IV penicillin but reports to be allergic, what should I do? I have been assigned a 64-year-old patient with endocarditis who must be treated with IV penicillin. The patient reports an allerg
PCN allergy: Guidelines exist. Appropriate course is generally a multidisciplinary decision involving ID and A/I, depending on the description/severity/mechanism of allergy. If concern for allergy persists after through history or if history is vague, PCN allergy skin testing has good predictive value to better define risk. If type I hypersensitivity is suspected, then desensitization could be an option ...Read moreSee 1 more doctor answer
Some of them: Their are different "classes", or families of antibiotics. You would be likely to have a reaction to amoxicillin, for instance. Their is some cross reactivity with cephalosporins, like keflex, in approximately 15% of people. You could be allergic to other meds as well, but would not be much more likely than the general population to have an allergy to quinolones, like cipro, (ciprofloxacin) or macrolides. ...Read moreSee 1 more doctor answer
- Talk to a doctor live online for free
- Allergic reactions to antibiotics
- Mild allergic reactions to antibiotics
- What causes allergic skin reactions?
- Ask a doctor a question free online
- What about the shellfish causes allergic reactions?
- Can dark chocolate cause allergic reactions?
- What happens if a patient is allergic to the antibiotics used to treat ear infections?
- What can cause random allergic reactions to diet coke?
- Talk to an allergist and immunologist online for free